Alert archive / Pennsylvania / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Mar 3, 2017, 3:08 PM EST for Montgomery County, Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 3, 2017, 3:08 PM EST (20:08 UTC)
- Expired
- Mar 3, 2017, 3:45 PM EST
- In force
- 37 min
- Issued by
- NWS Philadelphia/Mount Holly
County Montgomery County, PA
The radar
The Philadelphia radar (KDIX), 112 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- -136 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
051
WWUS81 KPHI 032008
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
308 PM EST FRI MAR 3 2017
PAZ060-070-071-101>104-032045-
Eastern Montgomery-Western Montgomery-Delaware-Western
Chester-Eastern Chester-Berks-Philadelphia-
308 PM EST FRI MAR 3 2017
...A SNOW SQUALL WILL AFFECT SOUTHEASTERN BERKS...CENTRAL
MONTGOMERY...NORTHERN CHESTER...NORTHWESTERN PHILADELPHIA AND
NORTHEASTERN DELAWARE COUNTIES...
At 306 PM EST, a snow squall was located over Pughtown, or 16 miles
north of West Chester, moving southeast at 30 mph.
Winds in excess of 40 mph are possible with this squall.
This squall will be near...
Royersford, Chester Springs and Lionville-Marchwood around 320 PM
EST.
Phoenixville, Collegeville and Trappe around 325 PM EST.
Valley Forge around 330 PM EST.
West Norriton and Paoli around 335 PM EST.
Norristown, East Norriton and King Of Prussia around 340 PM EST.
Conshohocken, Narberth, Radnor Township, Bryn Mawr, Trout Lake,
Newtown Square, Plymouth Meeting and Chestnut Hill around 345 PM
EST.
Other locations impacted by this squall include Boyertown,
Pottsgrove, Lorane, South Pottstown, Evansburg, Malvern, Amity
Gardens, Fort Washington, Bridgeport and Blue Bell.
Visibilities in this squall will drop quickly to a quarter mile or
less in spots for a few minutes. Winds in excess of 40 mph are also
possible. Any snowfall accumulations will be limited to grassy
surfaces.
Use extra caution if traveling into or through this snow squall.
Rapid changes in visibility could lead to accidents.
LAT...LON 4037 7568 4010 7508 4000 7522 3997 7554
4004 7575 3999 7597 4004 7593 4011 7594
4014 7588 4025 7606
TIME...MOT...LOC 2006Z 299DEG 25KT 4020 7566
$$
JRKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Mar 3, 11:45 AM EST, 3 hours 23 minutes earlier.
Area forecast discussion, Mar 3, 11:45 AM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1145 AM EST Fri Mar 3 2017
.SYNOPSIS...
A weak area of low pressure will move through the Mid-Atlantic
today. Cold high pressure will build into the East this weekend.
A warm front will develop and move through the Northeast early
next week. Another strong cold front will sweep across the
Eastern Seaboard by Wednesday. High pressure will return to the
area to close out the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A mid level short wave trough was located over Virginia late
this morning. The feature will move eastward and it should pass
off the Middle Atlantic coast this afternoon. The lift
associated with the system was resulting in the development of a
band of clouds and scattered light rain and snow showers from
the Chesapeake Bay region up into southeastern Pennsylvania and
southern New Jersey. The boundary layer will be warm enough to
support mainly rain in that area. However, some snow may mix in
spots with no accumulation anticipated.
A cold front was located across the eastern Great Lakes this
morning. The boundary will move to the southeast and it should
pass through our region late in the day. The front is expected
to bring another round of scattered snow showers and rain
showers, mainly to parts of eastern Pennsylvania and northern
New Jersey. The precipitation should favor snow in the elevated
terrain. There could be a very light accumulation there,
generally a few tenths of an inch. The potential for isolated
snow squalls also exists with the visibility being reduced
briefly in spots.
The wind will favor the northwest and west today at 10 to 20
MPH with some gusts into the 20 to 30 MPH range, especially this
afternoon.
Maximum temperatures are anticipated to range from the upper
20s and lower 30s in the elevated terrain of the Poconos and
northwestern New Jersey to the middle 40s in parts of far
southern New Jersey, central and southern Delaware and in the
adjacent counties of eastern Maryland.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
Mostly clear except maybe leftover clouds and a flurry along
the coast early this evening. A gusty northwest breeze to 20 or
25 mph into much of the night, diminishing toward dawn over the
interior.
Temps a few degrees below normal.
Wind chill possibly to 5 below in the Poconos.
Forecast elements: a 50 50 blend of the GFS/NAM MOS, except
closer to the warmer GFS MOS guidance.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
At 12Z Saturday, a deep 250-mb trough will be positioned over
the Canadian Maritimes with an embedded, potent vorticity
maximum digging into the northwest Atlantic Ocean. Models
continue to trend more amplified with this trough and the
upstream ridging, and have slowed the progression of both of
these systems down. An elongated and strong (1040+ mb) surface
high will slowly progress from southern Ontario to eastern
Quebec by 12 Monday with the surface ridge axis extending along
the East Coast by this time. Given this slower progression, the
weekend continues to look colder with each passing model
simulation. Temperatures on Sunday look almost on par with
Saturday with the latest guidance, with the only two noticeable
sensible weather changes being brighter skies and lighter winds.
Did not stray too far from guidance either day, though there
remains at least some uncertainty about how cold maximum
temperatures on Saturday will be given some potential for
stratocumulus development. Saturday night looks quite cold, with
temperatures possibly below 20 in Philadelphia and below 10 in
the southern Poconos and adjacent northwest New Jersey. These
temperatures would be about 10-20 degrees below average, a
jarring change from the 25+ degree above average temperatures
this region has seen in several recent days.
The pattern returns to a warmer one early next week as return
flow sets up in the eastern U.S. Operational model agreement has
improved dramatically in the past 24 hours regarding the next
major system to affect the area. At 12Z Monday, a progressive
trough will be in the vicinity of the Intermountain West, with
cyclogenesis commencing in the northern plains. A deep, moist
fetch from the Gulf of Mexico will become established
downstream, aiding in considerable amplification of ridging in
the eastern U.S. Precipitation will develop at the nose of
strong isentropic ascent along and north of a baroclinic zone
east from the surface low near the U.S./Canada border, then
southeast into the northeastern U.S. This is where important
discrepancies remain in the simulations, with the 00Z GFS
developing stronger lift farther south and east into the Mid-
Atlantic on Monday and Monday night. The 00Z CMC has also
shifted in this direction, but the 00Z ECMWF is much less
aggressive in doing so. The differences appear to be associated
with a predecessor vort max that will swing northeastward and
shear out in the high- amplitude ridging. Notably, there is some
additional contribution from jet dynamics as the right entrance
region of a retreating, anticyclonic jet streak will be in
proximity to the Northeast. Starting to think the GFS/CMC are on
to something here, so kept PoPs going for the northern CWA on
Monday (albeit mostly in the slight to low chance range).
Temperatures would be cold enough for a little bit of snow at
the onset in the southern Poconos, but given the low
probabilities of precip in place at the moment and the light
precipitation that would occur at this stage...a very low
confidence forecast of a probably low-impact event.
As the low in the northern plains lifts northeast into east-
central Canada by 12Z Tuesday, a cold front will sweep through
the Mississippi Valley. Precipitation should begin to develop
along this front as it advances toward the East Coast through
Tuesday night. With sustained warm/moist advection downstream
and considerable midlevel large-scale ascent, convection should
develop along the front. However, forecast soundings during
frontal passage in the Mid-Atlantic feature poor midlevel lapse
rates and limited to nonexistent instability. Additionally,
timing of the frontal passage is not forecast to be during peak
heating (though there remains some uncertainty regarding this
timing). As such, kept thunder out of the grids Tuesday
night/Wednesday for now. Additionally, as the front progresses
toward the East Coast, it will impinge upon the stubborn ridge
affecting our area this weekend into early next week - and the
strongest lift will likely be shunted north as the front
approaches. In other words, QPF does not look to be particularly
high with this system in our CWA. Of course, the details this
far out remain uncertain, and given very poor model continuity
of late, substantial changes to the forecast may occur.
Temperatures Monday through Wednesday look to soar to well
above average levels as return flow sets up. However, effects of
cloud cover and precipitation lower the confidence in just how
much above average these temperatures get. Guidance trended
downward today, perhaps as a result of the stronger
precipitation signal Monday night and Tuesday, especially north
of the Mason-Dixon Line.
Quasi-zonal flow sets up for the latter half of next week, and
the more Pacific origins of the air upstream of the cold front
suggest the cooldown will be less severe than the one we are
seeing this weekend. Models are in poor agreement regarding
perturbations moving east or east-southeast through the region
in this flow pattern. There is at least some indication that the
pattern will be active, but timing these systems this far in
advance is a rather dubious exercise.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
This afternoon...VFR cigs aoa 5000 ft. Chance for a brief
MVFR vsby restriction in rain/snow showers but confidence below
avg on its occurrence at any TAF site. West to northwest wind
becomes gusty northwest 20-25 kt this afternoon.
Tonight...VFR becoming clear. Northwest wind gusty 20-25 kt,
diminishing late.
OUTLOOK...
Saturday through Sunday...VFR. Northwest winds 10-20 kts with
gusts to 30 kts Saturday, becoming lighter Saturday night
through Sunday. Confidence above average.
Sunday night and Monday...Winds switching to light
southwesterly or southerly. Increasing cloudiness during the
period, with at least some potential for sub-VFR conditions and
light rain, especially at KABE/KRDG. Confidence above average
with winds but below average with ceilings/visibility.
Monday night through Tuesday...Sub-VFR conditions possible with
gradually increasing chances of rain. South or southwest winds
increasing to 10-15 kts. Confidence slightly below average.
&&
.MARINE...
Gale Warning tonight with most of the northwest cold air
advection gale force wind gusts of 35 to 40 kt occurring between
6 PM and midnight.
Freezing Spray...water temps should cool below 45F by midnight
tonight, permitting the possibility of freezing spray toward
dawn Saturday.
OUTLOOK...
Saturday...Gales likely, especially off the northern/central
New Jersey coastal waters. Gale warning extended through the
daytime hours. Confidence average.
Saturday night...Potential for gales during the evening with
small craft advisory conditions likely overnight. Light freezing
spray is a good possibility, especially given the very cold air
atop the relatively warm waters. Confidence average.
Sunday through Monday night...Sub-advisory conditions expected.
Confidence above average.
Tuesday...Small craft advisory conditions are possible.
Confidence somewhat below average.
&&
.CLIMATE...
Today should be the KABE first below normal day since February
10. Elsewhere, at TTN the first below since the 14th.
At PHL, ILG, RDG, MPO...the first below since the 16th.
ACY and GED had a below normal day on the 26th.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Warning from 6 PM this evening to 6 PM EST Saturday for
ANZ450>453.
Gale Warning from 6 PM this evening to 6 AM EST Saturday for
ANZ430-431-454-455.
&&
Synopsis...CMS
Near Term...Drag/Iovino
Short Term...Drag
Long Term...CMS
Aviation...CMS/Drag
Marine...CMS/Drag
Climate...DragHazardous weather outlook, Mar 3, 3:51 AM EST, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 351 AM EST Fri Mar 3 2017 DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-070- 071-101>106-040900- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Berks-Lehigh-Northampton-Delaware- Philadelphia-Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 351 AM EST Fri Mar 3 2017 This Hazardous Weather Outlook is for central Delaware...northern Delaware...southern Delaware...northeast Maryland...central New Jersey...northern New Jersey...northwest New Jersey...southern New Jersey...east central Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-454-455-040900- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 351 AM EST Fri Mar 3 2017 ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST SATURDAY... This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ450>453-040900- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- 351 AM EST Fri Mar 3 2017 ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EST SATURDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NJZ001-PAZ054-055-040900- Sussex-Carbon-Monroe- 351 AM EST Fri Mar 3 2017 This Hazardous Weather Outlook is for northern New Jersey and northeast Pennsylvania. .DAY ONE...Today and Tonight. A dusting to an inch of snow is possible in the southern Poconos and adjacent far northwest New Jersey today. Untreated roads may become slick. Wind chills below zero are expected tonight. Although the forecast wind chills are not expected to reach advisory or warning levels, they are forecast to be the coldest the region has seen in quite some time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CMS
In the hours before
Special weather statement, Mar 3, 3:04 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
304 PM EST FRI MAR 3 2017
DEZ001-NJZ016>018-021-022-PAZ070-102-032045-
New
Castle-Salem-Cumberland-Camden-Atlantic-Gloucester-Delaware-Eastern
Chester-
304 PM EST FRI MAR 3 2017
...A SNOW SQUALL WILL AFFECT NORTHERN NEW CASTLE...NORTHWESTERN
ATLANTIC...NORTHWESTERN CUMBERLAND...SALEM...SOUTHEASTERN CAMDEN...
GLOUCESTER...SOUTHEASTERN CHESTER AND SOUTHWESTERN DELAWARE
COUNTIES...
At 300 PM EST, a snow squall was located over over Wilmington
and New Castle, moving east at 30 mph.
Locations impacted include...
Wilmington, Vineland, Newark, Millville, Bridgeton, Chester,
Glassboro, Hammonton, Pennsville, Pitman, Clayton, Carneys Point,
Elsmere, Paulsboro, New Castle, Penns Grove, Salem, Buena, Woodstown
and Alloway.
Visibilities will drop quickly to a quarter mile or less in spots
for a few minutes in this squall. Winds in excess of 40 mph are
possible with this squall. Any snowfall accumulations will be
limited to grassy surfaces.
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility could lead to accidents.
LAT...LON 3990 7548 3968 7479 3929 7521 3938 7542
3944 7546 3946 7554 3954 7554 3957 7551
3962 7557 3966 7552 3972 7551 3962 7561
3960 7561 3959 7556 3959 7557 3951 7556
3946 7559 3948 7565 3968 7577
TIME...MOT...LOC 2000Z 283DEG 27KT 3973 7548
JRKSpecial weather statement, Mar 3, 3:08 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
308 PM EST FRI MAR 3 2017
PAZ060-070-071-101>104-032045-
Eastern Montgomery-Western Montgomery-Delaware-Western
Chester-Eastern Chester-Berks-Philadelphia-
308 PM EST FRI MAR 3 2017
...A SNOW SQUALL WILL AFFECT SOUTHEASTERN BERKS...CENTRAL
MONTGOMERY...NORTHERN CHESTER...NORTHWESTERN PHILADELPHIA AND
NORTHEASTERN DELAWARE COUNTIES...
At 306 PM EST, a snow squall was located over Pughtown, or 16 miles
north of West Chester, moving southeast at 30 mph.
Winds in excess of 40 mph are possible with this squall.
This squall will be near...
Royersford, Chester Springs and Lionville-Marchwood around 320 PM
EST.
Phoenixville, Collegeville and Trappe around 325 PM EST.
Valley Forge around 330 PM EST.
West Norriton and Paoli around 335 PM EST.
Norristown, East Norriton and King Of Prussia around 340 PM EST.
Conshohocken, Narberth, Radnor Township, Bryn Mawr, Trout Lake,
Newtown Square, Plymouth Meeting and Chestnut Hill around 345 PM
EST.
Other locations impacted by this squall include Boyertown,
Pottsgrove, Lorane, South Pottstown, Evansburg, Malvern, Amity
Gardens, Fort Washington, Bridgeport and Blue Bell.
Visibilities in this squall will drop quickly to a quarter mile or
less in spots for a few minutes. Winds in excess of 40 mph are also
possible. Any snowfall accumulations will be limited to grassy
surfaces.
Use extra caution if traveling into or through this snow squall.
Rapid changes in visibility could lead to accidents.
LAT...LON 4037 7568 4010 7508 4000 7522 3997 7554
4004 7575 3999 7597 4004 7593 4011 7594
4014 7588 4025 7606
TIME...MOT...LOC 2006Z 299DEG 25KT 4020 7566
JRKThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 3:04 PM EST | Special Weather Statement | PHI | Gloucester, Salem | 41 min |
| Mar 3, 3:18 PM EST | Special Weather Statement | PHI | Sussex, Warren | 57 min |
| Mar 3, 4:08 PM EST | Special Weather Statement | PHI | Warren | 37 min |
| Mar 3, 4:48 PM EST | Special Weather Statement | PHI | Hunterdon, Mercer | 42 min |
| Mar 3, 4:54 PM EST | Special Weather Statement | PHI | Morris, Somerset | 36 min |
| Mar 3, 5:31 PM EST | Special Weather Statement | PHI | Camden, Mercer | 29 min |
| Mar 3, 5:52 PM EST | Special Weather Statement | PHI | Burlington, Camden, Gloucester | 23 min |
| Mar 3, 6:17 PM EST | Special Weather Statement | PHI | Burlington, Ocean | 28 min |
| Mar 3, 3:42 PM EST | Special Weather Statement | PHI | Delaware, Montgomery, Philadelphia | 33 min |
Nearby
Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.